Colorado, 2020High Wind in Colorado, September 8, 2020
September 8, 2020 · NWS GJT · 1 event in 1 county or zone
An abnormally strong and cold low pressure system and associated cold front dropped south across the Northern Rockies and into the Four Corners. Gusty winds accompanied the front which led to numerous downed trees and power lines across the north.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An abnormally strong and cold low pressure system and associated cold front dropped south across the Northern Rockies and into the Four Corners. Gusty winds accompanied the front which led to numerous downed trees and power lines across the north.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 8, 4:33 AM MST, 5 hours 38 minutes earlier.
Area forecast discussion, Sep 8, 4:33 AM MST, 5 hours 38 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
533 AM MDT Tue Sep 8 2020
.SHORT TERM...(Today through Wednesday)
Issued at 530 AM MDT Tue Sep 8 2020
Satellite imagery shows a southward-expanding area of scattered to
broken low/mid level clouds across the northern 1/2 of the forecast
area this morning. Radar returns show showery precipitation across a
portion of this same area with motion being from southwest to
northeast with a southeast propogation. Embedded areas of
convection continue to move through the flow ahead of the center of
low pressure which is currently just east of Salt Lake City. This
low will continue to move SSE as it cuts off, settling in over the
four corners through the short term periods.
The near-stationary positioning of the low will create some winners
and losers in terms of precipitation accumulation. The low taking
residence just west of the four corners (which models are in pretty
good agreement with at this point) will provide a decent
fetch of moisture from the southwest before lifting NE on
Thursday morning. This will lead to considerable QPF amounts through
the course of this event over the SW San Juan Mountains / foothills.
Given the easterly flow into the Uintas, lower (although still in
excess of 1 inch) are possible over the higher elevations of NE UT.
Almost all of the CWA contains QPF amounts in excess of 1/4 inch
with amounts exceeding 1/2 inch from the Bookcliffs to the four
corners. That being said, snowfall accumulations have not changed
much from the previous package with totals through Thursday still
sitting in excess of a foot over the aformentioned favored areas.
Across lower elevations (particularly NW CO), a dusting of new snow
remains possible with up to 6 inches in favored mid-elevations. No
changes were made the winter weather products.
Strong surface winds remain a concern over the next 15 hours or so
across the northern 1/3 of CWA. A combination of PGF and
downsloping will lead to very strong winds across much of this
region. Gusts could easily exceed 50 mph. So, it goes without
saying that any snow that happens to fall in those areas could lead
to instant witheout conditions. The Wind products also remain
unchanged for areas outside of existing winter products.
Temperatures will remain below normal through the short term.
Freezes are expected in some lower elevations as far south and low
as Rifle. Portions of the Unita Basin will also be close to
freezing...although cloud cover may be the saving grace there. So,
upgraded and expanded the Wed morning Freeze products to CO Zones
1,2,5,7,8 and UT Zone 24.
.LONG TERM...(Wednesday night through Monday)
Issued at 530 AM MDT Tue Sep 8 2020
By Wednesday evening the models show the closed low a touch west of
the Four Corners region, so not much change there. The position will
likely play a role in how much moisture can get back into the area
after the initial cold air advection. Given where the low is
expected to be increasing southeast winds bring moisture in from New
Mexico. The San Juan mountains and river valley will be most favored
for this additional precipitation once the cold front becomes
diffuse. This may add to the snow totals down there especially on
the southern slopes therefore the Winter Storm Warning will be
extended through Wednesday night to cover the potential in that
area. With the cold air in place warm advection could make for a
substantial overrunning episode. In fact, some of the foothills, like
Durango and Pagosa Springs could receive 1-2 inches of liquid by the
time all is said and done.
The latest models suggest this precipitation may try to spread
northward perhaps as far north as Wyoming overnight and during the
day as the closed low gradually drifts to the northeast. A subtle
shift in where the low stalls and how it ejects out of the region
will play a role in where precipitation develops and favored
locations. Closed lows are notorious for given the models a hard
time and last minute changes. By Thursday morning most of the
precipitation should be done or coming to an end as the low exits.
As the low gets absorbed into the flow northwesterly winds usher in
a drier air mass in the wake of the system. Warm air advection
continues as a transitory ridge moves in from the West Coast. It
will flatten in the process as a trough enters the Pacific
Northwest. Even by early next week the highs will still be near or a
touch below normal.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 530 AM MDT Tue Sep 8 2020
Clouds will increase and ceilings will continue to gradually
lower from north to south with the passage of a strong cold
front this morning. Precipitation (-RA/-RASN/-SN) will accompany
this front. HDN and VEL will be the most affected TAF sites in
the next 24 hours as strong winds with gusts in excess of 40-50
knots will continue through the day.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until noon MDT Wednesday for COZ002-003-
013.
Freeze Warning from midnight tonight to 10 AM MDT Wednesday for
COZ001-002-005-007-008.
Winter Storm Warning from noon today to 6 PM MDT Wednesday for
COZ018-019.
Winter Weather Advisory from noon today to noon MDT Wednesday
for COZ010.
Winter Storm Warning from noon today to noon MDT Wednesday for
COZ012.
Winter Storm Warning until noon MDT Wednesday for COZ001.
Freeze Warning until 10 AM MDT this morning for COZ005.
Wind Advisory until 6 AM MDT Wednesday for COZ005.
Winter Weather Advisory until 6 AM MDT Wednesday for COZ004.
UT...Winter Weather Advisory until noon MDT Wednesday for UTZ025.
High Wind Warning until midnight MDT tonight for UTZ024.
Freeze Warning from midnight tonight to 10 AM MDT Wednesday for
UTZ024.
Winter Storm Warning until 6 AM MDT Wednesday for UTZ023.
&&
SHORT TERM...SS
LONG TERM...KJS
AVIATION...TGJTHazardous weather outlook, Sep 8, 4:35 AM MST, 5 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
535 AM MDT Tue Sep 8 2020
COZ001>014-017>023-UTZ022>025-027>029-091145-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
535 AM MDT Tue Sep 8 2020
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
A strong cold front will bring rain, accumulating snow,
thunderstorms, and freezing temperatures to the region over the
next 24 hours.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Accumulating snowfall and rain will continue through Thursday
before the system exits and we return to dry and warming
conditions.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
In the hours before
Local storm report, Sep 8, 5:06 AM MST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
606 AM MDT TUE SEP 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM NON-TSTM WND GST 13 NNE MAESER 40.64N 109.49W
09/07/2020 M61 MPH UINTAH UT MESONET
MESONET STATION UTWPO US-191 AT MP 369 WINDY
POINT.
0526 AM NON-TSTM WND GST 34 ESE MANILA 40.86N 109.10W
09/08/2020 M65 MPH DAGGETT UT MESONET
MESONET STATION KPRU1 KINGS POINT, JARVIE
RANCH 5SE.
0523 AM NON-TSTM WND GST 12 NW GREYSTONE 40.74N 108.84W
09/08/2020 M57 MPH MOFFAT CO MESONET
MESONET STATION LODC2 LADORE, GREYSTONE
11NW.
&&High Wind, Upper Yampa River Basin
- When
- September 8, 10:11 AM MST
- Where
- Upper Yampa River Basin forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Property damage
- $15,000
- Reported by
- Mesonet
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Winds gusted from 50 to 70 MPH in and around Steamboat Springs. These high winds led to numerous downed trees and power lines in Routt County.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Oregon, September 8 to 15, 20203 deaths · $10 million · 1 event
- Flash Flooding and Flooding in Texas, September 8 to 10, 20202 deaths · 55 kt wind · 5 events
- Drought in Iowa, September 8 to 30, 2020$1.7 million · 2 events
- Winter Storm and Dust Storm in New Mexico, September 8 to 10, 20202 injured · $451,000 · 77 kt wind · 11 events
- Winter Storm and High Wind in Colorado, September 8 to 10, 202053 kt wind · 72 events
- High Wind in Arizona, September 8, 2020$125,000 · 57 kt wind · 2 events
- Winter Storm and Winter Weather in Colorado, September 8 to 10, 2020$60,000 · 11 events
- High Wind in Nevada, September 8, 2020$50,000 · 54 kt wind · 2 events
- Hail and Damaging Winds in Arizona, September 8, 2020$35,000 · 52 kt wind · 5 events
- Flash Flooding in Arizona, September 8 to 9, 2020$35,000 · 3 events
- Damaging Wind in Texas, September 8, 2020$20,000 · 50 kt wind · 1 event
- Damaging Wind in Texas, September 8, 2020$20,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911046.